North Dakota, 2013

Hail in North Dakota, May 25, 2013

May 25, 2013 · NWS BIS · 2 events in 2 counties and zones

Scattered thunderstorms over western North Dakota produced large hail during the mid morning hours of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered thunderstorms over western North Dakota produced large hail during the mid morning hours of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 25, 6:07 AM MST, 18 minutes earlier.

Area forecast discussion, May 25, 6:07 AM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
807 AM CDT SAT MAY 25 2013

.UPDATE...
ISSUED AT 805 AM CDT SAT MAY 25 2013

QUICK UPDATED TO ADD A MENTION OF A MORNING SHOWER OR THUNDERSTORM
IN THE WEST. CURRENTLY CONVECTION ALONG THE MT/ND BORDER AND
LIFTING NORTHEAST. ALSO BUMPED UP SKY COVER A BIT IN THE WEST AND
ALSO FARTHER EAST WHERE EXTENSIVE FOG REMAINS.

UPDATE ISSUED AT 649 AM CDT SAT MAY 25 2013

UPDATED THE FORECAST TO INCREASE FOG COVERAGE ACROSS WESTERN AND
CENTRAL NORTH DAKOTA. SOME SITES ARE REPORTING DENSE FOG AT TIMES.
HOWEVER...DENSE FOG IS NOT WIDESPREAD. AS A RESULT...DECIDED TO HOLD
OFF ON ISSUING A DENSE FOG ADVISORY AT THIS TIME.

OTHERWISE...THE REMAINING WEATHER ELEMENTS ARE IN GOOD SHAPE. ONLY
MODIFIED THE HOURLY SENSIBLE WEATHER GROUPS BASED ON CURRENT
OBS/TRENDS. THE UPDATED GRIDDED AND TEXT PRODUCTS HAVE BEEN SENT.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 429 AM CDT SAT MAY 25 2013

FOG IS THE FIRST ISSUE IN THE SHORT TERM. PATCHY FOG...SOME OF IT
DENSE...HAS FORMED OVERNIGHT IN THE MOIST SOUTHEAST FLOW. HAVE
EXPANDED THE FOG AREAS FROM THE PREVIOUS FORECAST ACROSS THE
ENTIRE FORECAST AREA FOR EARLY THIS MORNING. POTENTIAL ISSUE IS IT
NOT LIFTING UNTIL CONVECTION GETS GOING...WHICH WOULD THEN AFFECT
HIGH TEMPERATURE FORECAST.

CONVECTION IS THE NEXT AND MORE PRESSING ISSUE. SOUTHEAST MOIST
FLOW WAS PUSHING DEW POINT TEMPERATURES UP INTO THE FAVORABLE
RANGE...ABOVE 50...FOR SIGNIFICANT DESTABILIZATION OF THE
ATMOSPHERE. SOUTHWEST FLOW ALOFT WILL BRING MID LEVEL ENERGY INTO
SOUTHWEST NORTH DAKOTA BY EARLY AFTERNOON. THE MOST UNSTABLE
AIR...ALONG WITH A LOW LEVEL SPEED MAX...IS FORECAST TO BE OVER
THE SOUTHWEST PART OF THE AREA WITH SEVERE WEATHER POSSIBLE
THERE...IN THE FORM OF LARGE HAIL...HIGH WINDS...AND HEAVY RAIN.
HIGHLIGHTED AREA FOR SEVERE WEATHER IS FROM WATFORD
CITY...THROUGH KILLDEER...DICKINSON...AND ELGIN...TO
HETTINGER...AND WEST TO THE MONTANA BORDER. STORMS ARE SLOW TO
MOVE NORTHEAST AND ARE FORECAST TO WEAKEN AS THEY MOVE INTO A LESS
UNSTABLE REGIME.

ANOTHER MID LEVEL WAVE ENTERS THE WEST OVERNIGHT WITH A
REINFORCING SHOT OF STORMS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 429 AM CDT SAT MAY 25 2013

THE MAIN FORECAST CONCERN FOR THE EXTENDED WILL BE THE CHANCES
FOR SEVERE THUNDERSTORMS ACROSS SOUTHWESTERN NORTH DAKOTA SUNDAY
AFTERNOON/EVENING.

LOW-LEVEL MOISTURE ADVECTION IS PROGGED TO CONTINUE ACROSS WESTERN
AND CENTRAL NORTH DAKOTA SUNDAY. THIS COMBINED WITH TEMPERATURES
IN THE LOW 70S WILL LEAD TO INCREASING INSTABILITY (MUCAPE VALUES
UP TO 1000 J/KG) ACROSS SOUTHWESTERN NORTH DAKOTA SUNDAY AFTERNOON
AND EVENING. AT THE SAME TIME...DEEP LAYER BULK SHEAR VALUES
AROUND 35 KNOTS ARE PROGGED TO DEVELOP ACROSS THE REGION. THE
FAVORABLE MOISTURE/INSTABILITY/AND SHEAR PROFILES WARRANT
MENTIONING THE POTENTIAL FOR SEVERE WEATHER ACROSS SOUTHWESTERN
NORTH DAKOTA SUNDAY AFTERNOON/EVENING. THIS LINES UP WELL WITH THE
DAY 2 SPC CONVECTIVE OUTLOOK AND SURROUNDING OFFICES.

FOR MONDAY AND BEYOND...THE UNSETTLED WEATHER PATTERN WILL CONTINUE.
THE MEDIUM RANGE MODEL SOLUTIONS DIFFER WITH RESPECT TO THE THE
TIMING AND LOCATION OF PRECIPITATION CHANCES THROUGH THE PERIOD.
HOWEVER...THE MODELS ARE CONSISTENT WITH THE OVERALL SYNOPTIC
PATTERN OF SOUTHWESTERLY FLOW ALOFT TRANSITIONING TO A CUT OFF LOW
OVER THE NORTHERN PLAINS BY THE END OF THE WEEK. GIVEN THE MODEL
DIFFERENCES...CONTINUED TO UTILIZE A BLEND OF SOLUTIONS THROUGH THE
PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 805 AM CDT SAT MAY 25 2013

FOG HAS DEVELOPED AT MOST TAF SITES IN RESPONSE TO A MOIST SOUTHEAST
FLOW INTO THE AREA. THUNDERSTORMS ARE FORECAST TO BREAK OUT IN THE
SOUTHWEST...KDIK...AND SPREAD NORTHEAST TODAY...REACHING KJMS
AFTER 26/00Z. SOME STORMS SOUTHWEST COULD PRODUCE LARGE HAIL AND
HIGH WINDS BETWEEN 25/21Z AND 26/03Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...JPM
LONG TERM...TM
AVIATION...TWH
Hazardous weather outlook, May 25, 2:36 AM MST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
436 AM CDT SAT MAY 25 2013

NDZ017-018-031>033-040>045-260945-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-
436 AM CDT SAT MAY 25 2013 /336 AM MDT SAT MAY 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE FOG THIS SATURDAY MORNING.

THE ATMOSPHERE WILL BECOME FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS THIS AFTERNOON AND INTO THE NIGHT. LARGE HAIL...HIGH
WINDS...AND HEAVY RAIN WOULD BE POSSIBLE WITH THEM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. STORMS ON SUNDAY
COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582 OR USE THE TOLL FREE SPOTTER HOT LINE.

NDZ004-011-012-260945-
BOTTINEAU-WARD-MCHENRY-
436 AM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE FOG THIS SATURDAY MORNING. THUNDERSTORMS ARE
FORECAST TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE NIGHT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE SOURIS
BASIN IN WARD...BOTTINEAU AND MCHENRY COUNTIES. FOR DETAILS VISIT
WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE
TOP OF THE MAIN PAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582 OR USE THE TOLL FREE SPOTTER HOT LINE.

NDZ001>003-005-009-010-013-019>023-025-034>037-046>048-050-051-
260945-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MERCER-
OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
436 AM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE FOG THIS SATURDAY MORNING. THUNDERSTORMS ARE
FORECAST TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THE
NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582 OR USE THE TOLL FREE SPOTTER HOT LINE.

JP MARTIN

In the hours before

Special weather statement, May 25, 6:20 AM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
820 AM CDT SAT MAY 25 2013

NDZ017-031-251400-
GOLDEN VALLEY ND-MCKENZIE ND-
720 AM MDT SAT MAY 25 2013

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN MCKENZIE AND
NORTHWESTERN GOLDEN VALLEY COUNTIES UNTIL 800 AM MDT/900 AM CDT/...

AT 715 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF TROTTERS...OR 59 MILES
NORTHWEST OF DICKINSON...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TROTTERS...
  SKAAR...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TWH

The radar

The Bismarck radar (KBIS), 186 km away, was scanning. The volume nearest the first event began at 13:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Stark

When
May 25, 6:25 AM MST to 6:30 AM MST
Where
Stark County, 0.69 mi N of Belfield
Measured
1 in hail
Reported by
Public
Coordinates
46.890, -103.200

Hail, McKenzie

When
May 25, 7:35 AM MST to 7:40 AM MST
Where
McKenzie County, 28.64 mi S of Fairview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.440, -103.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445897, 445898.